West Virginia, 2024

Strong Wind in West Virginia, February 15, 2024

February 15, 2024 · NWS PBZ · 3 events in 3 counties and zones

Strong winds swept across the region in the late afternoon of February 15, 2024. This was caused by a combination of factors: deep mixing near the ground, daytime heating from the sun, and a powerful low-level jet stream with winds between 50 and 60 knots.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong winds swept across the region in the late afternoon of February 15, 2024. This was caused by a combination of factors: deep mixing near the ground, daytime heating from the sun, and a powerful low-level jet stream with winds between 50 and 60 knots. Some of the strongest wind gusts were associated with passing showers that pulled the strong winds down to the ground. The highest gust measured was 58 mph, recorded at Latrobe Airport during a shower.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 15, 2:49 PM EST, 11 minutes earlier.

Area forecast discussion, Feb 15, 2:49 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
249 PM EST Thu Feb 15 2024

.SYNOPSIS...
Passing low pressure brings a quick shot of rain this evening
with snow showers possible on its backside. Another system
approaches for Friday night with chances for accumulating snow
increasing with highest amounts primarily south of Pittsburgh.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
KEY MESSAGES:

- Showers this afternoon with scattered snow showers to the
  north tonight.
- Gusty winds as high as 40 mph.

-------------------------------------------------------------------

A line of showers accompanying a cold front will pass through
this afternoon. The steep low level lapse rates noted on the
latest SPC mesoanalysis would favor the chance for some graupel
to mix in with the more moderate showers. The progressive nature
of the system will limit rainfall totals to around 0.10" as
rain exits by this evening, though some wrap around snow showers
are possible in northwest flow into the early overnight.
Accumulations should be minimal with chances of >0.1" less than
30%.

In addition to the rain, a 45-50 knot low level jet with a
tightening gradient/isallobaric component will result in winds
gusting to 40 mph (up to 45 mph in the ridges). Gusts will
gradually diminish overnight as the gradient weakens and the jet
moves off to the east. Lows tonight will dip into the mid 20s
but it will be a brisk feel with the lingering breeze. Residual
moisture trapped beneath a lowering inversion will be reinforced
in northwest flow and maintain low cloud coverage overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
KEY MESSAGES:

- Winter Storm Watch in effect for Eastern Tucker and Eastern
  Preston Counties beginning Friday night.
- Light snow accumulations of 1-2" in the lowlands with greatest
  uncertainty in and around Pittsburgh Metro.
- Lake effect snow showers possible into Saturday afternoon.

-------------------------------------------------------------------

For the daytime hours on Friday, expect dry conditions with
flat ridging briefly taking hold and highs crashing back down
to the mid to upper 30s after strong cold advection in the wake
of the cold front passage on Thursday.

Another upper trough approaches by evening with the surface low
this time moving by just to our south. Temperatures this time
around should be cold enough to support snow, with accumulation
possible primarily from Pittsburgh and south, and the highest
confidence and totals in the West Virginia Ridges. The latest
ensemble clusters have come into better agreement with the
responsible upper trough only indicating slight deviations from
the mean in regard to depth and timing, thus increasing
confidence in synoptic evolution. Snow will overspread the area
Friday evening likely just after the peak evening rush. As the
surface low slides by, the latest 12z CAMs are depicting a
strong band of sloped 700 mb frontogenesis into a saturated
dendritic growth zone across our West Virginia counties late
evening Friday into the early overnight hours of Saturday,
favoring enhanced snowfall rates and amounts in this timeframe.
The latest HREF mean indicates 4" of snow in the highest
elevations in West Virginia, however, this assumes a 10:1 snow
liquid ratio; NBM mean snow liquid ratios are closer to the
15-16:1 range which, combined with increased frontogenetical
forcing, would support snow totals closer to the 4-6" range.
This meshes well with the analogs which hit the West Virginia
ridges hardest with warning criteria snow. An Advisory may be
needed in further updates for the higher elevations in the
Pennsylvania Ridges, though displacement from the best forcing
and less QPF further north limited confidence at this time.

Elsewhere in the lowlands, a general 1-2" is expected, though
the greatest uncertainty lies from roughly just north of the
Pittsburgh Metro south to the I-70 corridor where NBM spreads
in snowfall accumulation are greatest... 25th percentile
indicates around an inch while the 75th percentile pushes
advisory criteria amounts into Pittsburgh Metro. This is likely
a byproduct of the aforementioned variations in the trough
depth and timing; the slower and deeper solution favored most by
the GEPS ensemble would favor increased totals reaching further
north. The current forecast reflects roughly the mean which is
1-2".

On the back side of the departing low, some lake enhanced snow
showers are possible in northwesterly flow aided by shortwave
passage in lingering upper troughing. Cold advection aloft will
steepen low level lapse rates with the moisture depth
reaching into the dendritic growth zone. Available CAMs have
been waffling a bit with the amount of lake effect in our
northern zones as the low level flow backs slightly more
westerly through the morning keeping band potential further to
the north.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
KEY MESSAGES:

- Possible clipper system Sunday into Monday and weak
  disturbance by mid-week, otherwise dry with moderating
  temperatures.

------------------------------------------------------------------

Another upper trough will dive down from the northwest on Sunday
as a surface low slides off to the north. At this time, ensemble
consensus keeps much of the forcing and moisture displaced to
the north with measurable precipitation chances around 50% north
of I-80 and much less further south.

After the exit of the trough on Sunday night, high pressure will
again move in from the southwest bringing dry weather for Monday
and some of Tuesday. The late Tuesday and Wednesday timeframe
begins to try to highlight a weak disturbance bringing slight to
low chances of precip. The timing and depth of the trough remain
uncertain, but medium range ensemble patterns aren't favorable
for any significant development. The source region coming from
the southwest will provide likely above normal temperatures
into the middle half of the week.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
High confidence forecast (>80%).

The cold front and precip continues to move across eastern Ohio
as of 17Z. Vis will stay in the VFR range, while most airports
should see high end MVFR clouds as it rolls through. The
atmosphere is dry at low level so any measurable precip will
stay closer to Lake Erie.

Once the bkn025-035 clouds arrive later this afternoon they are
here for the balance of the forecast. A brief break in MVFR
clouds at ZZV and maybe HLG overnight otherwise, northwest wind
off lake Erie gives a 75% of MVFR stratocu at the remaining
airports overnight into Friday morning.

Wind is veering to the S-SW. A tightening pressure gradient
ahead of the low, mixing, and a low level jet should result in
speeds increasing to 15kt, with gusts to 25kt through the
afternoon. These speeds should peak at 20kt with gusts to 35kt
as the front crosses, and winds shift to the west. Wind will
subside this evening and stay around 10 knots the balance of the
forecast.

.Outlook...
High confidence (70%) outside of FKL and DUJ for IFR vis in
snowfall Friday evening into early Saturday morning. IFR at FKL
and DUJ possible Saturday morning. VFR is expected Sunday and
Monday under high pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...Winter Storm Watch from Friday evening through Saturday
     morning for WVZ512-514.

&&

SYNOPSIS...MLB/Shallenberger
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB/Shallenberger
AVIATION...WM/McMullen
Hazardous weather outlook, Feb 15, 12:18 PM EST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1218 PM EST Thu Feb 15 2024

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509-161730-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
1218 PM EST Thu Feb 15 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Light snow is forecast Friday night into Saturday. The probability
of accumulation greater than two inches is between 40 to 50 percent.
Snow showers and a possible brief squalls are possible along I-80 on
Saturday. This could lead to brief white out conditions and create
potential hazardous travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-078-WVZ510-511-513-161730-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Western Tucker-
1218 PM EST Thu Feb 15 2024

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Wind gusts in excess of 40 mph will be possible this afternoon into
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Accumulating snowfall of 2 to 4 inches is possible Friday night into
Saturday morning. The probability of snowfall greater than 3 inches
is 50-70%.

Spotter activation may be needed.

WVZ512-514-161730-
Eastern Preston-Eastern Tucker-
1218 PM EST Thu Feb 15 2024

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Wind gusts in excess of 40 mph will be possible this afternoon into
Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A Winter Storm Watch is in effect from 7PM Friday through 7AM
Saturday. Accumulating snowfall in excess of 6 inches is possible
Friday night into Saturday morning. The heaviest snowfall and rates
potentially up to 0.5"-0.75"/hr will occur between 9PM Friday
through 3AM Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MLB

In the hours before

Special weather statement, Feb 15, 1:49 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
149 PM EST Thu Feb 15 2024

OHZ041-050-PAZ007>009-013>016-020>022-073-077-WVZ001-151945-
Jefferson OH-Columbiana OH-Armstrong PA-Clarion PA-Mercer PA-
Westmoreland PA-Allegheny PA-Indiana PA-Jefferson PA-Butler PA-
Forest PA-Venango PA-Lawrence PA-Beaver PA-Hancock WV-
149 PM EST Thu Feb 15 2024

...GUSTY SHOWERS WILL IMPACT NORTHERN JEFFERSON...EASTERN
COLUMBIANA...BEAVER...VENANGO...BUTLER...NORTHERN ALLEGHENY...
NORTHWESTERN JEFFERSON...ARMSTRONG...CLARION...FOREST...MERCER...
LAWRENCE...SOUTHWESTERN INDIANA...NORTHWESTERN WESTMORELAND AND
HANCOCK COUNTIES THROUGH 245 PM EST...

At 147 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Titusville Pennsylvania to near Steubenville
Ohio. Movement was east at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Ross Township, McCandless Township,
Cranberry, Moon Township, New Castle, Hermitage, Sharon, Butler,
Franklin Park, East Liverpool, Oil City, Aliquippa, Beaver Falls,
Grove City, Franklin, Columbiana, Monaca, and Clarion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4145 7898 4145 7906 4142 7909 4134 7909
      4136 7900 4127 7902 4049 7946 4047 8092
      4090 8071 4090 8052 4122 8052 4149 8034
      4149 8000 4162 7983 4162 7895
TIME...MOT...LOC 1847Z 259DEG 55KT 4156 7983 4041 8066

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kramar
Special weather statement, Feb 15, 2:06 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
206 PM EST Thu Feb 15 2024

OHZ050-059-069-PAZ014-020>022-029-031-073-075-077-WVZ001>004-152000-
Monroe OH-Jefferson OH-Belmont OH-Armstrong PA-Greene PA-
Westmoreland PA-Allegheny PA-Washington PA-Indiana PA-Butler PA-
Beaver PA-Fayette PA-Brooke WV-Marshall WV-Ohio WV-Hancock WV-
206 PM EST Thu Feb 15 2024

...GUSTY SHOWERS WILL IMPACT NORTHEASTERN MONROE...SOUTHEASTERN
JEFFERSON...EASTERN BELMONT...SOUTHERN BEAVER...SOUTHEASTERN
BUTLER...ALLEGHENY...GREENE...SOUTHERN ARMSTRONG...WESTERN FAYETTE...
WASHINGTON...WEST CENTRAL INDIANA...WESTERN WESTMORELAND...OHIO...
MARSHALL...BROOKE AND HANCOCK COUNTIES THROUGH 300 PM EST...

At 205 PM EST, Doppler radar was tracking gusty showers along a line
extending from New Cumberland to near Woodsfield. Movement was east
at 55 mph.

HAZARD...Brief sudden wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
Wheeling, McCandless Township, Monroeville, Moon Township, McMurray,
Greensburg, Weirton, McKeesport, Steubenville, Washington, Franklin
Park, Jeannette, Aliquippa, Moundsville, and Canonsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4076 7922 3974 7986 3971 8117 4058 8058
TIME...MOT...LOC 1905Z 263DEG 48KT 4053 8058 3980 8104

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kramar
Special weather statement, Feb 15, 2:39 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
239 PM EST Thu Feb 15 2024

PAZ021-022-029-031-073>078-WVZ012-021-509>512-152015-
Armstrong PA-Fayette Ridges PA-Greene PA-Westmoreland PA-
Allegheny PA-Washington PA-Indiana PA-
Higher Elevations of Indiana PA-Westmoreland Ridges PA-Fayette PA-
Eastern Preston WV-Marion WV-Monongalia WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Wetzel WV-
Preston WV-
239 PM EST Thu Feb 15 2024

...GUSTY SHOWERS WILL IMPACT SOUTHEASTERN WASHINGTON...INDIANA...
SOUTHEASTERN ALLEGHENY...WESTMORELAND...GREENE...SOUTHEASTERN
ARMSTRONG...FAYETTE...MONONGALIA...NORTHEASTERN WETZEL...NORTHERN
PRESTON AND NORTHERN MARION COUNTIES THROUGH 315 PM EST...

At 237 PM EST, Doppler radar was tracking gusty showers along a line
extending from near Vandergrift to 6 miles southeast of Jacksonburg.
Movement was east at 65 mph.

HAZARD...Brief sudden wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgantown, Greensburg, Fairmont, Indiana, Uniontown, Jeannette,
Latrobe, Connellsville, Waynesburg, Westover, Kingwood, Mannington,
Star City, Homer City, Terra Alta, Murrysville, White Oak, Monessen,
California, and Donora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4036 7900 4012 7917 4009 7926 3990 7940
      3985 7942 3979 7935 3978 7939 3972 7939
      3972 7948 3944 7948 3953 8065 4075 7935
      4071 7881
TIME...MOT...LOC 1937Z 281DEG 60KT 4065 7949 3948 8053

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Eastern Tucker

When
February 15, 3:00 PM EST
Where
Eastern Tucker forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

A 46mph wind gust was measured at 20Z 5 miles east of Canaan Heights, WV.

Strong Wind, Preston

When
February 15, 3:00 PM EST
Where
Preston forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Department of Highways
Coordinates
39.469, -79.668 (the zone’s center; the record gives no point)

A tree as blown down on South Preston Highway 1 mile WNW of Pleasant Valley, WV.

Strong Wind, Ohio

When
February 15, 5:04 PM EST
Where
Ohio forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
ASOS
Coordinates
40.097, -80.619 (the zone’s center; the record gives no point)

Wheeling Airport measured a 46mph wind gust at 2204Z.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161612, 1161613, 1161616.